Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Oct 24, 2023, 2:20 PM CDT for Washington County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2023, 2:20 PM CDT (19:20 UTC)
- Expired
- Oct 24, 2023, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.75 in
- Wind
- 30
County Washington County, MN
The radar
The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
004
WWUS83 KMPX 241920
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Tue Oct 24 2023
MNZ062-063-070-241945-
Washington MN-Dakota MN-Ramsey MN-
220 PM CDT Tue Oct 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DAKOTA...SOUTHERN
WASHINGTON AND SOUTHERN RAMSEY COUNTIES THROUGH 245 PM CDT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
West St. Paul, or near St. Paul, moving east at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove
Heights, Oakdale, South St. Paul, West St. Paul, Stillwater, Mendota
Heights, and Lake Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4507 9282 4490 9277 4485 9277 4481 9317
4487 9320 4489 9318 4491 9320 4496 9320
TIME...MOT...LOC 1920Z 249DEG 34KT 4490 9310
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
DPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 24, 12:58 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 24, 12:58 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN Issued by National Weather Service La Crosse WI 1258 PM CDT Tue Oct 24 2023 .DISCUSSION...(Today through Monday) Issued at 331 AM CDT Tue Oct 24 2023 KEY MESSAGES: - Multiple rounds of showers and storms expected through tonight for southern and eastern MN into western WI. A small risk for marginally severe hail will continue through tonight. - Widespread rain remains likely Thursday/Thursday night with areas in southeastern MN into western WI seeing the most precip. - Cold air to sweep in behind the late week system with max temps in the upper 30s this weekend. First flakes of the season are possible with these seasonably cold temps. As expected, storms fired on the northern edge of the LLJ where strong isentropic ascent and nearly 2000 j/kg of MUCAPE were present. A few stronger cells developed, though we were able to scare up nothing more than some penny size hail reports. As we go through the morning, storm coverage will diminish as the h85 winds veer some and becoming nearly parallel to the isotherms, shutting down the overrunning process we saw overnight. We will get a short lull in precip this morning as we transition from more isentropic forcing to fgen related forcing. This transition doesn't look to take very long and by the early afternoon, showers and storms should get going again as fgen within the baroclinic zone gets going. This baroclinic zone and associated fgen will only crawl slightly to the east through tonight, with multiple rounds of showers and storms expected from roughly Redwood Falls to St. Cloud on east. Some of the areas that have seen a good amount of rain overnight will see a few more rounds of rain through tonight, with a couple of streaks of 2+ inches of rain through tonight likely, especially in the region from Mankato over to Eau Claire. This heavy rain threat is highlighted by the 24 hour LPMM QPF ending 12z Wednesday from the HREF, which shows a couple of streaks of 5-7" of rain for today/tonight over in WI. As for the severe threat, HREF updraft strength and helicity tracks continue to show this first overnight round of convection producing the strongest updrafts through tonight. For later today, the location of the warm front will determine where we have potential for some surface based convection. That warm front looks to just sneak to the west and north of Albert Lea and continue northeast to around Eau Claire. Much of the convection we see develop within the h85 baroclinic zone this afternoon and tonight looks to happen on the cool side of this boundary, but enough elevated instability and shear will be in place to continue to support a marginal risk for near severe hail. Any wind risk will happen closer to the warm front, so for us, that risk would reside from roughly Albert Lea to Eau Claire. Again, the bigger risk today/tonight looks to be from excessive rain, as multiple rounds of showers and storms are expected, with that Mankato to Eau Claire region looking to be most susceptible to excessive rain issues given where storms Monday night tracked. Eventually we will get a break on Wednesday as the low level flow becomes divergent as a surface ridge axis builds in. Though dry, it will be a cloudy Wednesday, with temperatures not expected to move very much during the day. This break in precip will be short-lived though as the next surge in moisture will be moving into southern MN Wednesday evening. Come Thursday, there is high confidence in a shortwave advancing from the South Central Plains toward the Great Lake region. This will bring another round of precipitation to the region, with the QPF winners again being in the SE quadrant of MN into western WI. Per the EPS, forecast PWAT values in the aforementioned region exceed climatological normals for late October by 250-300% on Thursday. The flooding potential will certainly be something to keep an eye on as soils will be saturated from systems earlier in the week. However, a dry Wednesday will help to mitigate most concerns. Thursday's system will be more widespread than earlier in the week, with thunder chances limited to SE MN and western WI. Temperatures in the 50s lead to high confidence in P-Type not being an issue, yet. It is looking increasingly likely that areas SE of a line from Mankato- Minneapolis-Rice Lake will see 1-3" rain through Friday morning (with highest amounts farther to the SE). The GFS/EPS/CMC agree in near 1.5" at MSP through Thursday night. Taking a look in EAU, the same trio of models is forecasting 2-2.5". PoPs will settle on Friday, but the winds won't. The pressure field will strengthen ahead of a synoptic scale positively-tilted trough that will arrive late in the weekend. Sustained NW winds around 20MPH, gusting to 30MPH, are likely on Friday afternoon. This will contribute to quite the gradient in high temps on Friday. Western WI will be able to reach the 50s, where western MN will struggle to reach the 40s. By Saturday, the chilly high temps in the 30s will plague all. Scattered 30% PoPs on Saturday means some could see the first flakes of the season in the afternoon. No accumulation is expected as large positively-tilted troughs tend not to be big producers on the QPF side of things. With a large upper-level trough spanning the CONUS through the end of the month, cooler than normal temperatures are favored. They will stick around at least through the end of the month into early November, as can be seen highlighted in the CPC's 8-14 day outlook. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1251 PM CDT Tue Oct 24 2023 A line of storms from Redwood falls to Eau Claire is continuing to fill in early this afternoon and will continue to do so into the evening hours. Ceilings vary from IFR to VFR across the southern half of the forecast area but will trend towards IFR/MVFR ceilings as the afternoon progresses with convection becoming more widespread. Reductions in visibility are also likely with bouts of showers and storms. Most will see 3 to 5 mile visibilities when precipitation is falling, but under the stronger storms they could fall as low as 0.5-1 miles. Further north in central Minnesota, on-and-off showers continue to move from southwest to northeast. Lower MVFR/IFR ceilings are likely as the day progresses with minor visibility reductions when actively precipitating. KMSP...On-and-off storms early this afternoon will transition to more continuous showers and storms later this afternoon into the overnight hours. Cigs are flirting the MVFR/VFR line but a transition to lower MVFR ceilings is also likely as the day progresses, persisting through the TAF period. /OUTLOOK FOR KMSP/ Wed...MVFR/IFR -TSRA likely. -SHRA/IFR overnight. Wind NE 5-10 kts. Thu...MVFR chc IFR. -SHRA likely. Wind NE 10-15 kts. Fri...VFR. Chc -SHRA/IFR in the morning. Wind NW 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG/PEM AVIATION...KAA
Hazardous weather outlook, Oct 24, 10:14 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1014 AM CDT Tue Oct 24 2023 MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028- 250845- Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1010 AM CDT Tue Oct 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight. A few thunderstorms capable of producing hail in excess of 1 inch in diameter will be possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of heavy rain is possible on Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>052-054>059-064-065-073-250845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-Redwood- 1010 AM CDT Tue Oct 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Today and Tonight. Showers and storms move in from southwest to northeast this morning, persisting into the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Oct 24, 2:08 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Hail 2 SSW Shakopee 44.77N 93.54W
10/24/2023 E1.00 inch Scott MN Public
Report with photos via Twitter.
&&
CTGLocal storm report, Oct 24, 2:11 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Hail Gaylord 44.56N 94.22W
10/24/2023 M1.50 inch Sibley MN Public
Reported via Facebook. Photo with ruler
shows largest stones around 1.5 inches.
&&
MKMLocal storm report, Oct 24, 2:14 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Hail Winthrop 44.55N 94.36W
10/24/2023 M1.00 inch Sibley MN Public
Reported via Facebook. Photo of hail next to
quarter. Time estimated.
&&
MKMLocal storm report, Oct 24, 2:19 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Hail Shakopee 44.80N 93.53W
10/24/2023 M1.00 inch Scott MN Trained Spotter
Report with photo via Twitter.
&&
CTGLocal storm report, Oct 24, 2:20 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Hail Bloomington 44.83N 93.30W
10/24/2023 M1.00 inch Hennepin MN Public
Reported via Facebook.
&&
MKMSpecial weather statement, Oct 24, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Tue Oct 24 2023
MNZ062-063-070-241945-
Washington MN-Dakota MN-Ramsey MN-
220 PM CDT Tue Oct 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DAKOTA...SOUTHERN
WASHINGTON AND SOUTHERN RAMSEY COUNTIES THROUGH 245 PM CDT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
West St. Paul, or near St. Paul, moving east at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove
Heights, Oakdale, South St. Paul, West St. Paul, Stillwater, Mendota
Heights, and Lake Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4507 9282 4490 9277 4485 9277 4481 9317
4487 9320 4489 9318 4491 9320 4496 9320
TIME...MOT...LOC 1920Z 249DEG 34KT 4490 9310
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 11:23 PM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| Oct 24, 12:02 AM CDT | Special Weather Statement | MPX | Martin | 28 min |
| Oct 24, 12:08 AM CDT | Special Weather Statement | MPX | Freeborn | 52 min |
| Oct 24, 12:33 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 27 min |
| Oct 24, 1:30 AM CDT | Special Weather Statement | MPX | Redwood | 30 min |
| Oct 24, 1:55 AM CDT | Special Weather Statement | MPX | Blue Earth | 35 min |
| Oct 24, 2:09 AM CDT | Special Weather Statement | MPX | Renville | 36 min |
| Oct 24, 10:17 AM CDT | Special Weather Statement | MPX | Waseca | 28 min |
| Oct 24, 10:45 AM CDT | Special Weather Statement | MPX | Rice | 30 min |
| Oct 24, 11:13 AM CDT | Special Weather Statement | MPX | Rice | 32 min |
| Oct 24, 11:14 AM CDT | Special Weather Statement | MPX | Scott | 31 min |
| Oct 24, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 43 min |
| Oct 24, 12:55 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 35 min |
| Oct 24, 1:06 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 24 min |
| Oct 24, 1:22 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 38 min |
| Oct 24, 1:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Sibley | 28 min |
| Oct 24, 1:52 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 38 min |
| Oct 24, 8:34 AM CDT | Special Weather Statement | MPX | Eau Claire | 26 min |
Nearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.